BY THOMAS R. COLLINS
NEW ORLEANS—Intravenous lacosamide was associated with PR interval prolongation, which may limit its use in patients at high risk for developing cardiac arrhythmias or conduction abnormalities, according to a retrospective analysis presented here at the American Epilepsy Society annual meeting.
The research team established the prevalence of these cardiac warning signs by measuring the PR interval 24 hours before and after lacosamide administration.
"This backs up what is already known — if somebody has a PR interval that is very high, above 200 (msec) — you may want to consider other antiepileptic drugs than lacosamide," said the lead study author James White, MD, a neurologist, and researchers with the Minnesota Epilepsy Group who worked with colleagues from the University of Minnesota.
"If these patients have a history of cardiac arrhythmias, especially atrial fibrillation or other cardiac conduction issues, then you probably would want to consider other antiepileptic drugs," he added.
For the prospective analysis, the researchers reviewed records for all adult patients admitted to the cardiac, medical, or neurological intensive care units who had received at least one dose of IV lacosamide and had electrocardiography data showing the PR interval before and after the treatment, within 24 hours of both time points.
Of the 111 patients who met the inclusion criteria, 48 percent had epilepsy-related primary diagnoses. They were on average 54 years old.
Fifteen of the 111 patients had an increase of at least 20 percent in the PR interval after lacosamide treatment, and 12 of 78 had a shift from a normal PR interval to a high one. Some patients already had a high PR interval, so they weren't included in the analysis of the transition from normal to high.
Dr. White acknowledged that the findings don't prove that lacosamide caused the PR interval changes, but he noted they occurred around the time the drug was administered.
He said that, in data not included in the official presentation, researchers found that 53 patients had records available showing any cardiac issues that developed after their hospital stay began. Of those, 29 had a new cardiac arrhythmia diagnosis, including atrial fibrillation and a cardiac arrest.
Status as a former smoker was the only subgroup that had an increased odds — at 20 percent or higher — of the PR interval (p=.009).
Dr. White said the findings are reason to continue to be wary of lacosamide in certain patients.
Edward Faught, MD, FAAN, director of the Emory University Epilepsy Center, said it's difficult to deduce conclusions from the findings, particularly without more information on the infusion rate and a breakdown of the ages of patients included and their responses to treatment. But he said it makes sense that lacosamide should continue to be used with caution.
"IV lacosamide has become a very important treatment for suppression of seizures in severely ill patients. It is becoming the preferred sodium-channel-blocking agent because the alternative, phenytoin, has complicated pharmacokinetics and is fraught with drug interactions," Dr. Faught said. "However, it is well known that all sodium-channel-blocking agents can sometimes prolong the cardiac PR interval, and in rare cases can produce clinically significant heart block. There is no reason to think that lacosamide is any different in this respect."'
"This finding is not likely to hamper the use of IV lacosamide but clinicians should be aware that any drug which affects sodium channels may have deleterious cardiac effects," he said. "These effects are easily monitored by a continuous electrocardiogram during the infusion, however."
Dr. White disclosed that he received an honorarium for consulting work from Sollievo Pharmaceuticals, Inc. Dr. Faught reported no disclosures related to the study.
LINK UP FOR RELATED INFORMATION
AES Abstract 2.272: White J, Vuu I, Coles L, et al. Intravenous lacosamide use and PR interval prolongation in the critically ill population.